Utah, 2013

Dense Fog in Utah, December 20, 2013

December 20, 2013 · NWS GJT · 1 event in 1 county or zone

Moisture became trapped under a ridge of high pressure which caused dense fog to form.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Moisture became trapped under a ridge of high pressure which caused dense fog to form.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Dec 20, 4:29 AM MST, 24 minutes earlier.

Area forecast discussion, Dec 20, 4:29 AM MST, 24 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
429 AM MST FRI DEC 20 2013

CORRECTED MISSPELLING

.SHORT TERM...(TODAY THROUGH SATURDAY)
ISSUED AT 415 AM MST FRI DEC 20 2013

A WELL-DEFINED UPPER LOW WAS OVER NRN BAJA EARLY THIS MORNING WHILE
THE NORTHERN SECTION OF THE SPLIT TROUGH WAS SHEARING ACROSS THE
NORTHERN PLAINS. DEFORMATION/TROUGH/CONVERGENT AXIS WAS ORIENTED SW
TO NE ACROSS NE UT/NW CO BETWEEN THESE TWO FEATURES. AN UPPER JET
MAX CROSSED SW CO EARLIER IN THE NIGHT AND WAS MOVING INTO THE
PLAINS. SURFACE OBS AND WEBCAMS INDICATED SNOW ACROSS MUCH OF NW
CO AS WELL AS THE CENTRAL AND SRN MTNS. A VERY NARROW BAND OF
HEAVIER SNOW PRODUCED A QUICK 1 TO 2 INCHES OF SNOW FROM RIFLE
THROUGH GLENWOOD CANYON TO EAGLE AS IT PROGRESSED EASTWARD...
INDICATIVE OF A SLANTWISE CONVECTIVE ELEMENT TO THE PRECIPITATION.
THIS BAND STRETCHED BACK TO COLLBRAN/GRAND MESA. DENSE FOG HAS
BEEN IN AND OUT OF THE VERNAL AREA PER THE METAR OBSERVATION
VARYING BETWEEN 1/4 AND 2 MILES VISIBILITY...SO WILL KEEP THE
DENSE FOG ADVISORY INTACT FOR THE EASTERN UINTA BASIN UNTIL MID-
MORNING.

GENERALLY UNSETTLED WEATHER IS EXPECTED TODAY AS THAT DEFORMATION AXIS
SLIDES SOUTHEAST ACROSS THE AREA. EXPECT MAINLY SCATTERED SNOW
SHOWERS IN THE VALLEYS WITH SNOW SHOWERS ACROSS THE MOUNTAINS
THROUGH MIDDAY...THEN SLOWLY ENDING FROM THE NW OVER THE COURSE
OF THE AFTERNOON. MTN SNOW ACCUMULATIONS SHOULD GENERALLY BE 2-6
INCHES...SO NO HIGHLIGHTS AT THIS TIME....THOUGH LOCALLY HIGHER
AMOUNTS ARE POSSIBLE. THE BULK OF THE ENERGY ASSOCIATED WITH THE
UPPER LOW OVER NRN BAJA SHOULD REMAIN JUST TO OUR SOUTH.

THERE WILL BE A BIT OF BREAK TONIGHT BEFORE THE NEXT SHORTWAVE
DISTURBANCE DROPS DOWN ACROSS UT ON SATURDAY. SNOW WILL LIKELY
RETURN TO THE NRN MTNS BY SAT MORNING AND INTO THE CENTRAL AND
SOUTHERN MTNS DURING THE DAY.

.LONG TERM...(SATURDAY NIGHT THROUGH THURSDAY)
ISSUED AT 415 AM MST FRI DEC 20 2013

A RATHER MOIST NW FLOW SETS UP SATURDAY NIGHT AS A QUICK MOVING
SYSTEM DROPS DOWN FROM THE GREAT BASIN. UNLIKE THE LAST
SYSTEM...THE BEST UPPER LEVEL SUPPORT STAYS TO THE WEST AND NORTH
AND WEAKENS WITH TIME. BOTH NAM AND GFS BEAR THIS OUT WITH QPF
AMTS LOWERING AS PRECIP STARTS SPREADING ACROSS ERN UT AND WRN CO.
THE ELKHEADS AND PARK RANGES AND ALSO FLATTOPS ARE FAVORED WITH
THIS STORM WITH MAYBE 4 TO 5 INCHES POSSIBLE WITH SOME LOCALLY
HIGHER AMOUNTS POSSIBLE WITH LOWER AMOUNTS EXPECTED FOR THE
CENTRAL MTNS...GRAND MESA AND AREAS SOUTH. BY SUNDAY
AFTERNOON...ENERGY WILL HAVE SHIFTED EAST TAKING MOST PRECIP WITH
IT THOUGH OROGRAPHICS WILL CONTINUE WITH LGT SNOW SHOWERS
CONTINUING UP NORTH.

BY MONDAY EVENING...THE ENTIRE CWA LOOKS TO BE PRECIP FREE AS
ANOTHER WAVE APPROACHES. 24 HOURS AGO THE MODELS WERE SHOWING SOME
DECENT PRECIP FOR THE CWA TUE NIGHT INTO WED...FAVORING THE NORTH
AGAIN...BUT LATEST RUNS HAVE REDUCED PRECIP TO ALMOST NIL.
EXAMINATION OF THE JET STREAM SHOWS THE SUPPORT FOR THIS SYSTEM
WANING AS IT IS USED TO BREAK DOWN THE UPPER LEVEL RIDGE MONDAY
AND TUESDAY. WITH LITTLE TO NO ENERGY AVAILABLE TO THE TROUGH...WIDE
SCALE ASCENT DROPS LOWERING PRECIP CHANCES. BY WED EVENING...ANY
PRECIP THAT MAY FALL WILL END AS NW FLOW CONTINUES AND RIDGING
BUILDS INTO THE WEST COAST.

AS FAR AS INVERSIONS ARE CONCERNED...DOES NOT LOOK LIKE A REPRIEVE
ANY TIME SOON AS MIXING LOOKS TO BE AT A MINIMUM WITH THE
STRONGEST UPPER LEVEL WINDS STAYING AWAY FROM THE CWA. AS HAS BEEN
COMMON LATELY...WILL UNDERCUT MOS GUIDANCE BY A FEW DEGREES EACH
DAY.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z SATURDAY MORNING)
ISSUED AT 415 AM MST FRI DEC 20 2013

SMORGASBORD OF WEATHER ONGOING THIS MORNING WITH FOG AT KVEL AND
KGJT AND SNOW BEING REPORTED AT MANY OTHER TAF SITES WITH IFR
CONDITIONS BEING COMMON. FOR MOST OF THE DAY...EXPECT FLIGHT
CONDITIONS TO VARY CONSIDERABLY FROM VFR TO IFR AND BELOW UNDER
BANDS OF SNOW SHOWERS THOUGH THESE SHOWERS ARE EXPECTED TO SHIFT
MORE TO THE SOUTH AFTER ABOUT 21Z. KVEL WILL REMAIN MVFR DUE TO
FOG AND HAZE AND EXPECT NRN AIRPORTS TO BECOME VFR LATER TODAY
WITH CHANCES INCREASING FOR FOG TO FORM IN THE VALLEYS OVERNIGHT.
MOUNTAIN OBSCURATIONS EXPECTED FOR ALL MOUNTAINS ALONG THE
CONTINENTAL DIVIDE.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...NONE.

UT...DENSE FOG ADVISORY UNTIL 9 AM MST THIS MORNING UTZ024.

&&

SHORT TERM...JAD
LONG TERM...TGR
AVIATION...TGR
Hazardous weather outlook, Dec 19, 5:41 AM MST, 23 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
541 AM MST THU DEC 19 2013

COZ001>014-017>023-UTZ022>025-027>029-201315-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
541 AM MST THU DEC 19 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

WIDESPREAD SNOW ACROSS NORTHEAST UTAH AND NORTHWEST COLORADO THIS
MORNING MAY CAUSE SOME TRAVEL PROBLEMS AS SNOW ACCUMULATES ON
ROADWAYS. PERIODS OF SNOW WILL CONTINUE ACROSS THE NORTHERN
MOUNTAINS THIS AFTERNOON AND TONIGHT..SO EXPECT SOME TRAVEL
SLOWDOWNS OVER RABBIT EARS PASS AND ACROSS THE EASTERN UINTA
MOUNTAINS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SNOW IS LIKELY FOR THE NORTHERN AND CENTRAL COLORADO MOUNTAINS ON
FRIDAY WITH THE GREATEST ACCUMULATIONS EXPECTED ALONG THE
CONTINENTAL DIVIDE NORTH OF INDEPENDENCE PASS. THE NEXT CHANCE FOR
PRECIPITATION LOOKS TO BE WEDNESDAY AS A WEAK WAVE MOVES ACROSS
THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED...BUT SPOTTERS ARE
ENCOURAGED TO REPORT ANY NEW SNOW AMOUNTS TO THE NATIONAL WEATHER
SERVICE OFFICE IN GRAND JUNCTION.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 dense fog. Local standard time, as filed.

Dense Fog, Canyonlands / Natural Bridges

When
December 20, 4:53 AM MST to 6:53 AM MST
Where
Canyonlands / Natural Bridges forecast zone
Reported by
ASOS
Coordinates
37.626, -109.805 (the zone’s center; the record gives no point)

Dense fog occurred across eastern Grand County with visibilities down to a quarter mile or less.

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2013Every state in 2013This day in weather historyWarnings in Utah, December 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 515338.